Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 200, NWS Sioux Falls, SD

August 10, 2007Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2007, 1:29 PM CDT for Charles Mix County, South Dakota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2007, 1:29 PM CDT (18:29 UTC)
Expired
Aug 10, 2007, 2:00 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:30 PM CDTHAIL 0.75Geddes, SDVERY HEAVY RAIN ACCOMPAINED THE HAIL.
Aug 10, 1:48 PM CDTHAIL 16 Sw Armour, SD
Aug 10, 1:55 PM CDTHAIL 14 Sw Armour, SDNICKEL TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 101829
SVRFSD
SDC023-101900-
/O.NEW.KFSD.SV.W.0200.070810T1829Z-070810T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
129 PM CDT FRI AUG 10 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GEDDES...OR ABOUT 8 MILES NORTHWEST OF LAKE
  ANDES...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CHARLES MIX COUNTY THROUGH 140 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4334 9875 4316 9877 4325 9831 4334 9857

$$

LIEBL
2 follow-up statements
000 
WWUS53 KFSD 101840
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT FRI AUG 10 2007

SDC023-101900-
/O.CON.KFSD.SV.W.0200.000000T0000Z-070810T1900Z/
CHARLES MIX SD-
140 PM CDT FRI AUG 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CENTRAL CHARLES MIX COUNTY...

AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 10 MILES EAST OF GEDDES...OR ABOUT 7 MILES
NORTH OF LAKE ANDES...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CHARLES MIX COUNTY THROUGH 150 PM CDT

AT 130 PM CDT HAIL UP TO DIMES WAS REPORTED IN GEDDES WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION 
TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4334 9875 4316 9877 4325 9831 4334 9857

$$

LIEBL
000 
WWUS53 KFSD 101859
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CDT FRI AUG 10 2007

SDC023-101908-
/O.EXP.KFSD.SV.W.0200.000000T0000Z-070810T1900Z/
CHARLES MIX SD-
158 PM CDT FRI AUG 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHARLES MIX COUNTY
EXPIRES AT 200 PM CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.

LAT...LON 4334 9875 4316 9877 4325 9831 4334 9857

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:15 AM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 10, 10:15 AM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT FRI AUG 10 2007

.DISCUSSION...
SHOWERS AND THUNDERSTORMS IN ERN SD HAVE DIED OFF THIS MORNING IN
THE WAA ZONE. FOCUS NOW TURNS INTO SOUTH CENTRAL SD WHERE
THUNDERSTORMS ACTIVITY HAS INCREASED IN THE LAST FEW HOURS. THIS
ACTIVITY IS ALONG THE LOW LEVEL JET AND AHEAD OF THE UPPER WAVE
EJECTING OUT OF WY. CONVECTION WILL CONTINUE THOUGH THE MORNING
HOURS WHILE MOVING EAST TO NORTHEAST AT 25 MPH...BUT SHOULD BEGIN TO
WANE THIS AFTERNOON. AT THIS TIME...NOT EXPECTING SEVERE WEATHER
WITH THESE STORMS...HOWEVER IT IS NOT OUT OF THE QUESTION. SMALL
HAIL AND WIND GUST TO 50 MPH LIKELY WITH STRONGER STORMS. MAIN
SEVERE WEATHER THREAT STILL LATE AFTERNOON AND EVENING ACROSS THE NE
SD INTO ERN ND WITH THE BETTER DYNAMICS...BUT WILL WATCH S/WV ENERGY
OVER SE WY...AS IF COULD BE A TRIGGER MECHANISM FOR STRONGER STORMS
IN SE SD.

&&

.AVIATION...
GENERALLY VFR CONDITIONS WILL PREVAIL FOR TODAY...THOUGH ISOLATED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE TAF SITES
THROUGH 15Z...WITH UPPER END MVFR VISIBILITIES IN STORMS. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND KHON AFTER 20Z.

&&

.PREV DISCUSSION...
FOCUS FOR TODAY IS CONVECTIVE CHANCES...ESPECIALLY OVER THE NEXT 24
HOURS AND AGAIN LATER IN THE WEEKEND.

FOR TODAY...LINE OF SCATTERED THUNDERSTORMS HAS BEEN PERSISTING WITH
VERY SLOW EASTWARD MOVEMENT ACROSS WESTERN CWA EARLY THIS MORNING.
TSRA TIED TO AXIS OF INSTABILITY AND MID LEVEL THETA-E ADVECTION...
WHICH TRAVERSES SLOWLY EASTWARD INTO CENTRAL PORTIONS OF THE CWA BY
MIDDAY...AND INTO THE NORTHEAST BY LATE AFTERNOON. HAVE TRANSITIONED
CHANCE POPS EAST WITH THIS AREA OF ADVECTION THRU EARLY AFTERNOON...
TAPERING VALUES DOWN TOWARD THE NORTHEAST FOLLOWING TYPCIAL DIURNAL
TRENDS FOR STORMS WEAKENING AS NOCTURNAL LOW LEVEL JET DECREASES.

MAIN QUESTION FOR THIS AFTERNOON/EVENING IS WHAT IMPACT CONVECTIVE
DEBRIS AND POTENTIAL WEAK OUTFLOW BOUNDARIES FROM MORNING ACTIVITY
WILL HAVE ON CHANCE FOR REDEVELOPMENT LATER IN THE AFTERNOON. MODELS
SIMILAR IN STRENGTHENING SURFACE LOW OVER FAR WESTERN DAKOTAS BY
LATE AFTERNOON AS UPPER WAVE CROSSES THE NORTHERN ROCKIES. MODEL
DIFFERENCES ARE GREATER IN PLACEMENT OF WARM FRONT WHICH EXTENDS
EAST OF THE LOW ACROSS THE NORTHERN PLAINS. GFS/ECMWF DRAPE WARM
FRONT ACROSS SD INTO FAR NORTHERN COUNTIES OF OUR CWA BY LATE
AFTERNOON. NAM LIFTS MAIN WARM FRONT WELL NORTH INTO ND/NRN MN...
THOUGH 00Z RUN DOES HINT AT SECONDARY BOUNDARY NEAR OUR NORTHERN
CWA BORDER AS WELL. PLACEMENT OF FRONT IN THIS LOCATION ALLOWS FOR
IMPRESSIVE DEEP LAYER SHEAR VALUES ACROSS THE NORTHERN CWA BY 00Z.
HOWEVER FORECAST SOUNDINGS SHOW MUCH OF THIS SHEAR IS IN LOWEST
3KM...AND WITH STRONG WARMING IN 850-700MB LAYER...WILL BE DIFFICULT
FOR STORMS TO BECOME SURFACE BASED AND TAP INTO THE BEST SHEAR. WILL
MENTION SEVERE POTENTIAL IN HWO...CONCENTRATED ACROSS NORTHERN TWO
TIERS OF COUNTIES FOR HAIL THREAT WITH ISOLATED ELEVATED SUPERCELLS.
BETTER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH OF
OUR AREA...WHERE LIFT WILL BE ENHANCED BY UPPER WAVE AND LEFT EXIT
REGION OF WEAK JET AXIS FROM SWRN SD INTO WEST CNTRL MN. MOST LIKELY
AREA FOR SURFACE BASED DEVELOPMENT WILL BE IN SOUTHWEST CWA DURING
THE LATE AFTN... WHERE SURFACE TEMPS NEARING 100F COULD POTENTIALLY
BREAK THROUGH THE STRENGHTENING CAP. SHEAR NOT AS GREAT IN THIS AREA
THOUGH...AND WITH VERY WARM TEMPS ALOFT...STORMS WILL HAVE TO BECOME
QUITE STRONG FOR SEVERE HAIL TO REACH THE SURFACE.

WAVE EXITS EAST OF OUR AREA BY EARLY SATURDAY MORNING...AND WARM MID
LEVELS SHOULD SUPPRESS ANY CHANCE AT CONVECTIVE DEVELOPMENT AS COOL
FRONT PUSHES SOUTHEAST THROUGH THE CWA SATURDAY AFTERNOON/EVENING.
TEMPERATURES TODAY WILL PUSH TRIPLE DIGITS WEST OF THE JAMES VALLEY.
MAY FLIRT WITH HEAT ADVISORY CRITERIA BRIEFLY IN THESE AREAS THIS
AFTERNOON...THOUGH DEEP MIXING REQUIRED TO REACH THE HIGHER TEMPS
SHOULD ALSO BRING DOWN SLIGHTLY DRIER DEW POINTS AND KEEP US JUST
SHY OF CRITERIA. GREATER CONCERN FOR ADVISORY CONDITIONS IN SOUTH
CENTRAL/SOUTHEAST CWA SATURDAY AFTERNOON...WHERE IT MAY BE HARDER
TO MIX OUT HIGHER MOISTURE LEVELS DUE TO RECENT RAINS...AS WELL AS
EVAPOTRANSPIRATION FROM STILL GREEN CORN CROPS. WILL HOLD OFF FOR
NOW DUE TO UNCERTAINTY IN AFTERNOON DEW POINT LEVELS...BUT WILL BE
SOMETHING FOR NEXT SHIFT TO LOOK AT.

CONTINUING TO FOLLOW GFS MORE CLOSELY IN FRONTAL PLACEMENT LATER
SATURDAY NIGHT/SUNDAY...HANGING BOUNDARY UP NEAR OR JUST NORTH OF
I-80...AS OPPOSED TO NAM WHICH DRIVES THE FRONT CLOSER TO I-70 BY
LATE SUNDAY AFTERNOON. HAVE KEPT SOME LOW POPS GOING IN THE FAR
SOUTH SUNDAY...AND SPREADING OVER THE ENTIRE CWA SUNDAY NIGHT WITH
STRONG RETURN WARM ADVECTION. NO CHANGES TO LATER PERIODS OF THE
FORECAST AT THIS TIME. 00Z OPERATIONAL GFS BRINGS COOL FRONT BACK
THROUGH THE REGION BY MONDAY AFTERNOON ALREADY...BUT HAD LITTLE
SUPPORT FROM REMAINDER OF GFS ENSEMBLE MEMBERS WHICH FAVORED SLOWER
TIMING SIMILAR TO GOING FORECAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/JH/JM
Hazardous weather outlook, Aug 10, 5:53 AM CDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
553 AM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS NEAR THE JAMES RIVER VALLEY
EARLY THIS MORNING...WILL MOVE SLOWLY EAST ACROSS THE AREA
THROUGH MIDDAY. THESE STORMS ARE EXPECTED TO WEAKEN AS THE
MORNING PROGRESSES. THERE IS A CHANCE OF THUNDERSTORMS
REDEVELOPING DURING THE LATE IN THE AFTERNOON...MAINLY FROM SOUTH
CENTRAL SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA. VERY WARM AIR
ALOFT MAY INHIBIT STORM DEVELOPMENT. HOWEVER IF STORMS DO
DEVELOP...THEY WOULD BE CAPABLE OF PRODUCING UP TO GOLF BALL SIZE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. THE GREATEST THREAT OF
THE LARGE HAIL AND DAMAGING WINDS WILL BE ALONG AND NORTH OF A
LINE WESSINGTON SPRINGS TO FLANDREAU SOUTH DAKOTA...TO WINDOM
MINNESOTA.

EXCESSIVE TEMPERATURES...
HEAT INDEX VALUES OF 100 TO 105 ARE EXPECTED THIS AFTERNOON
THROUGH THE JAMES AND MISSOURI RIVER VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM FROM SOUTH CENTRAL
SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...ESPECIALLY NORTH OF THE
INTERSTATE 90 CORRIDOR.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 10, 11:52 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 AM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             MARTY                   42.99N 98.43W
08/10/2007  M1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

DMORIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:34 PM CDTSevere Thunderstorm WarningFSDCharles Mix41 min
Aug 9, 9:28 PM CDTSevere Thunderstorm WarningFSDHutchinson, Yankton47 min
Aug 10, 11:39 AM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Aug 10, 2:07 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson38 min
Aug 10, 2:51 PM CDTSevere Thunderstorm WarningFSDYankton19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.